Skip to main content

Does Stribild cause weight gain?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Aug 18, 2021.

Official answer

by Drugs.com

Weight gain is not listed as a side effect in the product information for Stribild, but a large study suggests that some of the newer HIV treatments, including those containing integrase strand inhibitors such as elvitegravir (found in Stribild), can be linked with significant weight gain. Over 96 weeks, elvitegravir was associated with a mean weight gain of 2.72 kg [6 lbs] (95% CI, 2.45–3 kg). Weight gain may also be due to:

  • A “return to health” effect after years of fighting a viral infection. This is more pronounced in people with low CD4 counts or with a low baseline weight before treatment
  • An increased appetite and not making healthy food choices
  • Newer HIV treatments having better gastrointestinal tolerability (causing less side effects such as nausea or diarrhea).

Stribild is a four-dose fixed combination of elvitegravir, cobicistat, emtricitabine, and tenofovir disoproxil fumarate (tdf) that is a complete regimen for the treatment of HIV-1 infection in adults and pediatric patients 12 years of age and older weighing at least 35kg with no prior HIV treatment history.


References
  • Sax PE, Erlandson KM, Lake JE, et al. Weight Gain Following Initiation of Antiretroviral Therapy: Risk Factors in Randomized Comparative Clinical Trials [published online ahead of print, 2019 Oct 14]. Clin Infect Dis. 2019;ciz999. doi:10.1093/cid/ciz999
  • Weight gain on HIV treatment: more common with newer drugs, low CD4 counts. Oct. 31, 2019. NAM. Accessed May 7, 2020 at https://www.aidsmap.com/news/oct-2019/weight-gain-hiv-treatment-more-common-newer-drugs-low-cd4-counts
  • Stribild (elvitegravir, cobicistat, emtricitabine, and tenofovir disoproxil fumarate) Updated 03/2021. Gilead Sciences, Inc. https://www.drugs.com/pro/stribild.html

Related medical questions

Drug information

Related support groups